Delaware, 2003

Dense Fog in Delaware, February 22 to 23, 2003

February 22 to 23, 2003 · NWS PHI · 4 events in 4 counties and zones

The combination of heavy rain, humid air moving over the snow pack and relatively light winds produced widespread dense fog across Delaware from the evening of the 22nd into the morning of the 23rd. Widespread visibilities were under one quarter of a mile.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of heavy rain, humid air moving over the snow pack and relatively light winds produced widespread dense fog across Delaware from the evening of the 22nd into the morning of the 23rd. Widespread visibilities were under one quarter of a mile. Visibilities improved late in the morning on the 23rd once a strong low pressure system exited the region and winds increased from the west and northwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 8:00 PM EST, 1 hour earlier.

Area forecast discussion, Feb 22, 8:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
800 PM EST SAT FEB 22 2003

VSBYS WERE SINKING QUICKLY WITH 8 PM OBS AND WE WILL ISSUE A DENSE
FOG ADVY. OTRWISE WE WILL BE GOING WITH THE GIST OF THE CUR FCST.
NONE OF THE MDLS HAVE THE WV CONVECTION HANDLED WELL ATTM. FTHR TO
THE S NARROWER BANDS OF SHRA/TSRA ALSO DVLPG. THE GFS SOAKS NJ AGN
TWD MRNG...BUT CAN/T SEE WHERE THAT IS HAPPENING UPSTREAM. AT
ANYRATE AS LONG AS THERE IS ONGOING CONVECTION TO OUR SE AND THE ETA
INSTAB FCSTS ABV THE COOLED BOUNDARY LYR ARE UNSTABLE...THUNDER OR
NOT...WE WILL CONT WITH THE FFA THRU THE NIGHT. AS IT IS RUNOFF
PBLMS MIGHT RESULT IN ISSUING SOME ADTNL RIVER FLOOD WRNGS FOR NRN
NJ. HYDRO WORKING ON IT ATTM. LATEST GFS/ETA SUGG THERE IS ABT A 3
HR WINDOW OF OPPORTUNITY FOR GUSTS TO ARND 45KT DURG THE AFTN SUN.
INSTEAD OF TIEING THE MID SHIFT HANDS WITH AN ADVY...WE WILL CONT
THE WATCH. IF THIS GRAD TIGHTENS ANY LATER WE WON/T HAVE THE
ADIABATIC CONTRIBUTION FOR HIGH WINDS.

NO CHGS BYND THAT. NOTICED LATEST GFS/ECMWF HAVE FLIP-FLOPPED WITH
EVENT AT END OF THE WORK WEEK WHICH SHLD BE OUR NEXT SGFCNT WX
EVENT.

PREV AFD *********************************************************

FLOODING HAS OCCURRED OVER PORTIONS OF THE FA AWAY FROM THE NWRN
ZONES...MODELS SHOW STILL ANOTHER SHOT AT PCPN OVER MOST IF NOT ALL
OF FA THIS EVENING AND SOME INDICATION THAT INSTAB ALOFT NOT OVER
WITH YET. NOT SEEING MUCH IN THE WAY OF CONVECTION UPSTREAM ON RADAR
EXCEPT FOR SERN COASTAL SECTIONS...BUT WITH MODEL INDICATIONS WILL
CARRY AN EVENING PERIOD OF RAIN (OR DRIZZLE NW) WITH A SLGT CHC OF A
TSTM (EXCEPT NW). THEN MODELS SHOW SOME SHRA ACTIVITY LIKELY AS THE
CFP APPROACHES TOWARD DAYBREAK. ALSO SHOW MORE INSTAB AROUND THAT
TIME...BUT GIVEN TIME OF DAY OPTED TO LEAVE OUT ANY THUNDER. WITH
FLOODING OCCURRING...AND A BIT MORE RAIN EXPECTED...DECIDED TO CONT
THE FLOOD WATCH ALL ZONES...ALTHOUGH IN THE NWRN ZONES THE CHANCE OF
FLOODING IS RELATIVELY MINIMAL.

TMRW OUR DECISION TREE ON WINDS IS COMING UP JUST SHORT OF HIGH WIND
WARNING CRITERIA...BUT WITH A NEG TILT TROF COMING THROUGH AT
H5...NEAR DRY ADIABATIC CONDITIONS IN THE AFTERNOON AND H9 AND H8
WINDS THAT TIME IN THE AREA OF 55 TO 65 KTS ON THE ETA...AND 3 HR
PRES RISES IN EXCESS OF 6 MB HAVE DECIDED TO KEEP THE WATCH GOING.
WILL LET THE MIDNIGHT SHIFT DECIDE ON THE WARNING/ADVISORY. AM
EXPECTING THIS EVENT TO OCCUR IN THE AFTERNOON...THINK THERE IS TIME
FOR A LOOK AT ONE MORE RUN. HAVE FCST SUSTAINED WINDS JUST INTO THE
WARNING CRITERION AND HAVE MENTIONED HIGHER GUSTS.

AFTER THAT...FCST WAS CLOSE TO CONTINUITY. WINDS EVENTUALLY WILL
DIMINISH SUNDAY NIGHT AND PERHAPS A LTL RADIATING WILL OCCUR UNDER
MAINLY CLEAR SKIES...BUT NOT ENOUGH TO CUT COLDER GUIDANCE. IMPULSE
APPROACHING ON MONDAY DOES NOT LOOK VERY OMINOUS RIGHT NOW. SYSTEM
TOWARD MID TO END OF WORK WEEK LOOKS SIMILAR TO PREV RUN...LOOKING
LIKE MUCH OF THE FA WILL STAY ON THE MILD SIDE OF IT.

FCSTID =   45
MPO   36  39  13  31 / 100  70   0  50
ABE   36  39  19  34 / 100  70   0  40
RDG   36  41  20  36 / 100  70   0  40
PHL   40  46  23  40 / 100  50   0  40
12N   36  39  17  32 / 100  70   0  50
SMQ   38  44  21  37 / 100  70   0  40
TTN   39  45  23  38 / 100  70   0  40
MIV   43  51  18  43 / 100  50   0  40
ACY   44  54  26  43 / 100  50   0  40
ILG   40  46  23  40 / 100  50   0  40
DOV   44  51  22  45 / 100  50   0  40
GED   44  55  22  45 / 100  50   0  40
ESN   44  51  22  45 / 100  50   0  40

.PHI...
DE...HIGH WIND WATCH FOR SUNDAY DEZ001>003.
     FLOOD WATCH FOR OVERNIGHT DEZ001>004.
     DENSE FOG ADVY OVERNIGHT DEZ001>004.

MD...HIGH WIND WATCH FOR SUNDAY MDZ008-012-015-019>020.
     FLOOD WATCH FOR OVERNIGHT MDZ008-012-015-019>020.
     DENSE FOG ADVY OVERNIGHT MDZ008-012-015-019>020.

NJ...HIGH WIND WATCH FOR SUNDAY NJZ001-Z007>010-012-013-015>023-027.
     FLOOD WATCH FOR OVERNIGHT NJZ001-007>010-012>027.
     DENSE FOG ADVY OVERNIGHT NJZ001-007>010-012>027.

PA...HIGH WIND WATCH FOR SUNDAY PAZ054>055-060>062-067>071.
     FLOOD WATCH PAZ054>055-060>062-067>071.
     DENSE FOG ADVY OVERNIGHT PAZ054>055-060>062-067>071.

MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.

NYY
Hazardous weather outlook, Feb 22, 5:43 AM EST, 15 hours 17 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM.  SEE
THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND
COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING
PROBLEMS.  AS A RESULT A FLOOD WATCH IS IN EFFECT.  SEE OUR FLOOD
WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE
MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW
ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY.  SEE THE
WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD
WARNINGS ARE ISSUED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Delaware Beaches / X E Sussex

When
February 22, 9:00 PM EST to February 23, 11:00 AM EST
Where
Delaware Beaches / X E Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Inland Sussex

When
February 22, 9:00 PM EST to February 23, 11:00 AM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Kent

When
February 22, 9:00 PM EST to February 23, 11:00 AM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Dense Fog, New Castle

When
February 22, 9:00 PM EST to February 23, 11:00 AM EST
Where
New Castle forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347201, 5347202, 5347203, 5347204.